Purchase this article with an account.
S.J. Chai, R. Foroozan; Changes in Retinal Nerve Fiber Layer Thickness Measured by Optical Coherence Tomography in Patients With Ethambutol–Induced Optic Neuropathy . Invest. Ophthalmol. Vis. Sci. 2006;47(13):769.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
It is difficult to assess the degree of optic nerve damage in patients with ethambutol–induced optic neuropathy, especially just after the onset of visual loss, when the optic disc typically looks normal. The goal of this study was to evaluate changes in retinal nerve fiber layer thickness (RNFLT) using optical coherence tomography (OCT) in patients with optic neuropathy within three months from cessation of ethambutol therapy.
This is a retrospective observational case series from a single institution. Five patients with a history of ethambutol–induced optic neuropathy were examined within 3 months after stopping ethambutol therapy. All patients underwent a neuro–ophthalmologic examination including visual acuity, color vision, visual fields, and fundus examination. OCT was performed on both eyes of each patient using the retinal nerve fiber layer analysis protocol. For 4 patients, follow–up exam with OCT was performed 1 or 2 months after the initial evaluation. For the last patient, the follow–up OCT was performed after 10 months from the initial visit.
All patients had visual deficits consistent with ethambutol–induced optic neuropathy at their initial visit. The interval between cessation of ethambutol therapy and the initial visit ranged from 1 day to 3 months. Color vision was abnormal in all patients at the initial visit, with one patient showing improvement in color vision at the follow–up visit. Visual acuity improved in all patients at the follow–up visit. Funduscopy revealed normal optic nerves in 3 patients at the initial visit, however, at the subsequent visit, optic nerve pallor developed in one patient. There was a trend towards decreased RNFLT, especially in the superior and temporal quadrants, in all patients when comparing data from the initial visit to the follow–up visit.
A decrease in RNFLT, especially in the superior and temporal quadrants, is seen in patients with ethambutol–induced optic neuropathy who have recently discontinued the medication.
This PDF is available to Subscribers Only